Herbal drugs and home made formulas are commonly used by Asian immigrants in particular elderly persons for dyspepsia, flu like illness and headache. They prefer to use medications made from their own countries and do not acknowledge their usage unless specifically being asked. Many of these 'Keep well pills' and herbal drugs are actually analgesic containing, salisylates. Frequent intake of these pills may therefore result in adverse effects similar to aspirin or other NSAIDs. We report 5 patients who developed upper gastrointestinal bleeding after using their 'keep well pills'. Methods: 220 consecutive patients with upper gastrointestinal bleeding were interviewed specifically for their use of NSAID within 2 weeks of admission. Alt patients were diagnosed to have gastroduodenal ulcers by endoscopy. Results: Ten percent were Asians. Five (2%) patients denied use of ASA or NSAID, but were later found to have been taking 'Keep well pills' from their own countries. Their mean age was 61.7; gender 3 F:2M; usage were all on a PRN basis. All five had gastric ulcers ranging from multiple 3mm to 6mm ulcerations or erosions at the antrum and body. One was actively bleeding at endoscopy. These drugs have been analysed and shown to high content of salisylate. Patients obtained these pills from asian stores or at China town. Conclusions: 1. Some Asian 'keep well pills' are actually salisylate compounds that can cause gastric ulcerations and bleeding. 2. It is important to specifically question about this usage when taking a history from elderly Asian immigrants when ulcer disease is suspected.
|Original language||English (US)|
|Journal||Journal of Investigative Medicine|
|State||Published - 1996|
ASJC Scopus subject areas
- Biochemistry, Genetics and Molecular Biology(all)